Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 14, NWS Wichita, KS

April 23, 201012 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 23, 2010, 1:31 PM CDT for 12 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2010, 1:31 PM CDT (18:31 UTC)
Expired
Apr 23, 2010, 7:00 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WWUS73 KICT 231831
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT FRI APR 23 2010

KSZ032-033-047-048-050-051-067-068-082-083-091-092-240000-
/O.NEW.KICT.WI.Y.0014.100423T1831Z-100424T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-MCPHERSON-RENO-HARVEY-
KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...MCPHERSON...HUTCHINSON...NEWTON...KINGMAN...
WICHITA...ANTHONY...HARPER...WELLINGTON
131 PM CDT FRI APR 23 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED FOR THE
  REST OF THIS AFTERNOON. WINDS ARE EXPECTED TO DIMINISH SOME
  EARLY THIS EVENING. 

* WINDS...SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45
  MPH CAN BE EXPECTED. 

* IMPACTS...STRONG CROSSWINDS WILL BE POSSIBLE ALONG WEST TO EAST
  ORIENTED HIGHWAYS. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JMC
1 follow-up statement
144 
WWUS73 KICT 232357
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI APR 23 2010

KSZ032-033-047-048-050-051-067-068-082-083-091-092-240100-
/O.EXP.KICT.WI.Y.0014.000000T0000Z-100424T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-MCPHERSON-RENO-HARVEY-
KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...MCPHERSON...HUTCHINSON...NEWTON...KINGMAN...
WICHITA...ANTHONY...HARPER...WELLINGTON
657 PM CDT FRI APR 23 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

THE STOUT SOUTH WINDS WILL REMAIN OCCASIONALLY STRONG AND GUSTY 
UNTIL SUNSET. HOWEVER SUSTAINED SPEEDS ARE EXPECTED TO GENERALLY
BE LESS THAN 30 MPH WITH GUSTS UNDER 45 MPH. THEREFORE THE WIND 
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

KED

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 23, 12:42 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 23, 12:42 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1242 PM CDT FRI APR 23 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

DRY AIR CONTINUES TO MOVE INTO THE AREA AS THE DRYLINE THAT MOVED
THROUGH KRSL BEGINS TO MOVE THROUGH KHUT/KICT/KSLN. STRONG
SOUTHERLY WINDS WILL CONTINUE TO PREVAIL ACROSS THE AREA TODAY AS
VFR CONDITIONS WILL REMAIN ACROSS ALL SITES. KCNU COULD SEE SOME MVFR
CONDITIONS FOR THE REST OF THE AFTERNOON DUE TO MOISTURE POOLING
INTO THE AREA.

AS UPPER LEVEL LOW PROJECTS EASTWARD...COULD SEE SOME VCTS IN
SOUTHEAST KANSAS THIS EVENING. TIMING OF STORM INITIATION IS
STILL UNCERTAIN BUT FAIRLY CONFIDENT THAT IT WILL BE IN THE
EVENING. WITH THE STORM ENVIRONMENT...EXPECT STORMS TO QUICKLY
MOVE OUT OF THE AREA. WINDS WILL DIE DOWN ACROSS THE AREA TONIGHT
FOR ALL SITES AND REMAIN IN VFR CONDITIONS.

TOMORROW AS THE LOW IS PROGGED OVER EASTERN KANSAS...EXPECT
MOISTURE WRAP AROUND AND MVFR CONDITIONS. RAIN CHANCES ARE LIKELY
IN CENTRAL KANSAS BUT CONFIDENCE IS UNCERTAIN ON TIMING.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT FRI APR 23 2010/

UPDATE...
NO SIGNIFICANT CHANGES IN THINKING WITH MORNING FORECAST UPDATE.
DRYLINE LOOKS TO MIX EWD TO THE FLINT HILLS BY LATE THIS PM WHERE
IT WILL STALL INTO EARLY EVENING...AS UPPER LEVEL ENERGY
APPROACHES FROM THE SOUTHWEST. A STRONG PV ANOMALY OVER SERN NM
WILL EJECT NEWD TOWARD ERN KS/OK TOWARD 00Z...WITH THE LEFT FRONT
QUAD OF A STRONG UPPER JET TARGETING SERN KS THIS EVE. THERE IS
STILL A RISK FOR A SEVERE STORM OR TWO TO DEVELOP JUST EAST OF
THE DRYLINE OVER SERN KS. SHEAR/INSTABILITY PARAMETERS ARE
SUPPORTIVE OF SUPERCELL STRUCTURES IF STORMS DEVELOP. THE
CONVECTION MAY BE WIDELY SEPARATED SO KEEPING POPS 25-30% ATTM. IF
STORMS DEVELOP...STORM MOTION WILL BE TO THE NORTHEAST AROUND 45 MPH.

JMC

PREV DISCUSSION... /ISSUED 633 AM CDT FRI APR 23 2010/

UPDATE...

WILL LIKELY BE TRIMMING BACK ON PROBABILITY OF PRECIPITATION IN A
BIT. LATEST SATELLITE/RADAR LOOPS SHOWING PRECIPITATION AND CLOUDS
QUICKLY EXITING THE AREA AS SURFACE LOW WINDS UP. MAY BUMP UP
WINDS A BIT BEHIND THE DRYLINE BASED ON BOUNDARY LAYER WINDS.
-HOWERTON

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SHOULD HAVE EXITED CENTRAL KS BY START OF FORECAST WITH RAIN
SHOWERS AND POSSIBLY A THUNDERSTORM AT KCNU FOR THE FIRST TWO
HOURS. THUNDERSTORMS SHOULD REDEVELOP ALONG DRYLINE/FRONT THIS
AFTERNOON...BUT WITH SURFACE CONVERGENCE RATHER WEAK...COVERAGE
WILL PRECLUDE MENTIONING ANYTHING MORE THAN VCTS AT KCNU. GUSTY
WINDS BEHIND DRYLINE WILL LIKELY PERSIST INTO THE NIGHT BEFORE
THE LOW GETS CLOSE ENOUGH TO RELAX THE SURFACE PRESSURE GRADIENT.
-HOWERTON

PREV DISCUSSION... /ISSUED 245 AM CDT FRI APR 23 2010/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND SEVERITY TODAY.

SYNOPSIS:
DEEP CLOSED UPPER LOW CURRENTLY ENCOMPASSES MOST OF THE DESERT
SOUTHWEST WITH A COUPLE LOBES OF ENERGY ROTATING AROUND THIS
FEATURE. ONE OF THESE LOBES IS CURRENTLY LIFTING NORTHEAST ACROSS
THE HIGH PLAINS WITH ANOTHER PIECE OF ENERGY LINGERING BACK ACROSS
SOUTHERN AZ. AT THE SURFACE THE WARM FRONT HAS BEEN SLOWLY LIFTING
NORTH OVERNIGHT AND IS NOW SITUATED GENERALLY ALONG I-70 WITH THE
SURFACE LOW STILL WAY BACK OVER SE CO/SW KS.

TODAY:
MODELS AGREE THAT AN INCREASING LOW LEVEL JET WILL RESULT IN
INCREASED MOISTURE TRANSPORT ALONG THE 300-305K SURFACES AND 850-700
THETA-E ADVECTION ACROSS THE AREA EARLY THIS MORNING. THIS SHOULD
RESULT IN SHOWERS AND STORMS BECOMING MORE WIDESPREAD BEFORE SUNRISE
AS THEY LIFT OFF TO THE NORTHEAST. IN ADDITION THE LEFT EXIT REGION
OF THE UPPER JET WILL MOVE CLOSER TO THE AREA WHICH WILL ALSO
ALLOW FOR MORE WIDESPREAD PRECIP ACTIVITY. THEREFORE FEEL THE BEST
CHANCE FOR SOUTH CENTRAL AND MUCH OF CENTRAL KS TO PICK UP
ADDITIONAL RAINFALL WILL BE EARLY THIS MORNING.

BY THE AFTERNOON HOURS THE UPPER LOW AND SURFACE LOW WILL
BE STACKED GENERALLY ALONG THE KS/CO BORDER WITH THE WARM FRONT
EXTENDING FROM SOUTHERN NE INTO NORTHERN MO. IT APPEARS WE WILL BE
DEALING WITH A CLASSIC UPPER LOW SEVERE SCENARIO OVER EASTERN KS
THIS AFTERNOON. 0-3KM CAPE ALONG WITH LOW LEVEL LAPSE RATES LOOK
VERY IMPRESSIVE WITH A DRY SLOT EXPECTED TO PUNCH INTO THE AREA. SO
WHILE IT DOES NOT APPEAR WE WILL BE DEALING WITH WIDESPREAD LARGE
SUPERCELLS...FEEL FAIRLY CONFIDENT A BROKEN LINE OF SMALLER...LOW
TOPPED CELLS WILL DEVELOP THIS AFTERNOON EAST OF I-135. GIVEN THE
AMOUNT OF LOW LEVEL STRETCHING POSSIBLE...CAN NOT RULE OUT A FEW
FUNNEL REPORTS ALONG WITH A TOKEN WEAKER TORNADO. FEEL THE BETTER
CHANCES OF THIS OCCURRING WILL BE OVER NORTHEAST KS...SO THEREFORE
THE NORTHEAST FRINGES OF OUR FORECAST AREA WILL HAVE THE BEST
SHOT. THE LOW TOPPED NATURE OF THE STORMS WILL MAKE IT A
CHALLENGING DAY FOR THE WARNING METEOROLOGIST.

TONIGHT-SAT:
THE STORM ACTIVITY ACROSS EASTERN KS WILL BE DIURNALLY DRIVEN AND
WILL DIE OFF QUICKLY TOWARD SUNSET. FOR TONIGHT THE BETTER PRECIP
CHANCES LOOK TO BE EAST...WHERE THE BETTER MOISTURE AND UPPER
FORCING WILL BE...AND NORTHWEST OF THE FORECAST AREA WHICH WILL BE
IN THE WRAP AROUND REGION OF THIS SYSTEM. AS THIS SYSTEM PUSHES
SLOWLY EAST...THE FORECAST AREA WILL EVENTUALLY BE IN THE WRAP
AROUND REGION BY SAT WHICH WILL BRING BACK FAIRLY HIGH PRECIP
CHANCES ALONG WITH GUSTY NORTH WINDS WHICH WILL USHER IN SOME COOLER
TEMPS.

SUN-THU:
BY SUN AFTERNOON THE UPPER LOW WILL BE APPROACHING THE SOUTHERN GREAT
LAKES REGION WITH ANOTHER SHORTWAVE STARTING TO DIVE ACROSS THE
NORTHERN ROCKIES. WITH INCREASED CONFIDENCE IN THE FORECAST AREA
STAYING DRY ON SUN...WENT AHEAD AND DECREASED PRECIP CHANCES FROM
WHAT THE PREVIOUS FORECAST HAD. AT THIS POINT IT APPEARS SUN WILL BE
THE CHOICE DAY OF THE WEEKEND. BOTH THE GFS AND ECMWF AGREE ON A
SURFACE FRONT SLIDING THROUGH THE AREA ON MON WHICH WILL PROVIDE
BELOW NORMAL TEMPS FOR BOTH MON AND TUE. THE PATTERN LOOKS TO REMAIN
FAIRLY ACTIVE AS ANOTHER SLOW MOVING DEEP UPPER LOW MOVES INTO THE
GREAT BASIN FOR WED INTO THU. THIS WILL RESULT IN STRONG SOUTH WINDS
FOR WED ALONG WITH A RETURN TO NORMAL TEMPS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  48  67  46 /  10  10  40  20
HUTCHINSON      74  47  66  45 /  10  10  40  20
NEWTON          75  48  67  46 /  10  10  40  20
ELDORADO        76  50  69  46 /  30  10  40  20
WINFIELD-KWLD   78  50  68  47 /  10  10  40  20
RUSSELL         72  45  64  43 /  10  20  40  20
GREAT BEND      73  44  65  44 /  10  20  40  20
SALINA          74  48  64  45 /  10  20  40  20
MCPHERSON       74  47  65  45 /  10  10  40  20
COFFEYVILLE     77  53  70  49 /  30  30  40  20
CHANUTE         77  52  70  48 /  60  30  40  20
IOLA            77  52  70  48 /  70  30  40  20
PARSONS-KPPF    77  52  70  49 /  30  30  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 11:53 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1153 AM CDT FRI APR 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1153 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRYLINE WILL PUSH EAST INTO THE FLINT HILLS WHERE IT IS EXPECTED
TO STALL LATE THIS AFTERNOON AND EVENING. WIDELY SCATTERED SEVERE
THUNDERSTORM DEVELOPMENT MAY OCCUR JUST EAST OF THE DRYLINE LATE
THIS AFTERNOON AND EVENING. LARGE HAIL TO GOLFBALL SIZE...DAMAGING
WINDS...AND A TORNADO OR TWO WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THE STORMS ARE EXPECTED TO MOVE EASTWARD OUT OF FAR
SOUTHEASTERN KANSAS TOWARD MIDNIGHT.

GUSTY SOUTH WINDS WILL PUSH THE FIRE DANGER INTO THE VERY HIGH
CATEGORY ACROSS THE FLINT HILLS AND CENTRAL KANSAS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS THE ENTIRE
AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. STRONG
NORTHWEST WINDS ON SATURDAY AFTERNOON ARE EXPECTED TO ELEVATE THE
GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS RUSSELL
AND LINCOLN COUNTIES.

STRONG SOUTH WINDS ARE EXPECTED FOR WEDNESDAY ACROSS THE ENTIRE
FORECAST AREA. THIS WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER
FOR MUCH OF THE AREA WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING...EAST OF A EUREKA TO SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/HOWERTON/JMC

In the hours before

Local storm report, Apr 23, 9:56 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            BROOKVILLE              38.77N 97.86W
04/22/2010                   SALINE             KS   TRAINED SPOTTER

            SECONDARY ROADS WERE REPORTED TO BE IMPASSABLE IN WESTERN
            SALINE COUNTY DUE TO FLOODING.

0114 PM     HAIL             EL DORADO               37.82N 96.86W
04/22/2010  M0.88 INCH       BUTLER             KS   EMERGENCY MNGR

0116 PM     HAIL             EL DORADO               37.82N 96.86W
04/22/2010  E0.50 INCH       BUTLER             KS   TRAINED SPOTTER

0116 PM     HAIL             EL DORADO               37.82N 96.86W
04/22/2010  M0.75 INCH       BUTLER             KS   TRAINED SPOTTER

0120 PM     TSTM WND DMG     EL DORADO LAKE          37.86N 96.79W
04/22/2010                   BUTLER             KS   EMERGENCY MNGR

            5 TO 7 INCH BRANCHES KNOCKED DOWN AT BLUESTEM POINT.

0120 PM     TSTM WND DMG     EL DORADO LAKE          37.86N 96.79W
04/22/2010                   BUTLER             KS   EMERGENCY MNGR

            2 CAMPERS HAD WINDOWS KNOCKED OUT AT BLUESTEM POINT. ALSO
            A DUMPSTER WAS MOVED 15O FEET.

0125 PM     HAIL             EL DORADO               37.82N 96.86W
04/22/2010  E0.25 INCH       BUTLER             KS   EMERGENCY MNGR

            PEA HAIL COVERED THE GROUND.

0125 PM     FLOOD            EL DORADO               37.82N 96.86W
04/22/2010                   BUTLER             KS   EMERGENCY MNGR

            LOCALIZED STREET FLOODING IN DOWNTOWN.

0259 PM     HEAVY RAIN       BROOKVILLE              38.77N 97.86W
04/22/2010  E3.50 INCH       SALINE             KS   TRAINED SPOTTER

            SINCE MIDNIGHT.

0544 PM     HEAVY RAIN       4 E BROOKVILLE          38.77N 97.79W
04/22/2010  M2.10 INCH       SALINE             KS   PUBLIC

            ESPOTTER REPORT OF 2.10 INCHES OF RAIN FROM EARLIER
            SHOWERS AND THUNDERSTORMS.

0820 PM     HEAVY RAIN       2 N SAFFORDVILLE        38.41N 96.39W
04/22/2010  M2.15 INCH       CHASE              KS   TRAINED SPOTTER

            SPOTTER MEASURED 2.15 INCHES OF RAIN FROM EARLIER SHOWERS
            AND THUNDERSTORMS.

&&

DUNTEN

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.